Back issues No.3 - 1990 / Original Study  
 
 

Full Text PDF

 

Iatrogenic Cushing's Syndrome Due to Topical Corticosteroid Application
Chung-Hsing Chang, Hamm-Ming Sheu, Jaw-Shin Kao, Hsin-Yu Su
Dermatol Sinica 8: 129-136, 1990

We reported 5 cases of Cushing's syndrome due to topical corticosteroid application. Among them, 3 had erythrodermic and 2 had pustular psoriasis. 0.05% Clobetasol 17-propionate ointment was applied by 4 patients and 0.064% betamethasone dipropionate ointment by one. Combination therapy with oral etretinate was given to 3 of them. In our observation the possible potentiating factors responsible for Cushing's syndrome were: barrier function defect and increased blood flow noted in psoriatic lesion enhanced percutaneous absorption of topical corticosteroid; large surface area and multiple-dose application were also enhancing factors; the strongest and the very strong topical steroids resulted in more profound systemic side effects; oral administration of etretinate may potentiate percutaneous absorption through decreased skin barrier function. Thus, it is suggested that patients who use large amount (80 g/wk) of potent topical steroids in short term or moderate amount (40 g/wk) in long term should have a regular evaluation of the function of hypothalamus-pituitary-adrenal axis and serum cortisol level can be a sensitive and reliable index. The less potent and less amount of topical steroid should be used during combination therapy with oral etretinate.

   
   
 
 
You are visitors    
Copyright © 2008 THE Taiwanese Dermatological Association. All Rights Reserved. Email: dermatol.sinica@gmail.com Tel:886-2-2518-5126~7 Fax:886-2-2518-5128